The Dog Channel reported on 10/18/08 on the American Society for the Prevention of Cruelty to Animals offering tips to protect cats and dogs.
The most common cause of household poisonings in cats and dogs is from the ingestion of human drugs, according to the American Society for the Prevention of Cruelty to Animals. In 2007, the ASPCA Animal Poison Control Center handled 89,000 cases of pets exposed to prescription and over-the-counter human medications. Cats and dogs can easily grab pill vials from counters and nightstands or eat pills found on the floor. ASPCA experts urge pet owners to be aware of the following health hazards:
Pets are ultra-sensitive to anti-inflammatory medications like ibuprofen and naproxen, which can cause stomach and intestinal ulcers and kidney damage in cats.
Antidepressants can trigger vomiting, lethargy, and a condition called serotonin syndrome.
The popular pain remedy acetaminophen is especially toxic to cats, and can damage red blood cells and interfere with oxygen flow.
Pseudoephedrine is a decongestant found in many cold remedies, but acts like a stimulant in cats and dogs, who can experience elevated heart rates and seizures.
Dr. Helen Myers, ASPCA veterinary toxicologist, advises pet owners to keep drugs in a cabinet. “And consider taking your pills in a bathroom, so if you drop one, you can shut the door and prevent your pet from accessing the room until the medication is found,” she added. Dr. Myers also recommends learning the name, dosage, and quantity of all prescriptions should an accident occur. For example, if you keep several medications in a bottle in your purse, put in a known amount, “so if your dog gets into the bottle, you know what the worst-case scenario is.” If your pet does swallow any pills, stay calm and try to assess how many are left in the bottle versus how many might have been consumed. This information is crucial for veterinarians when assigning a pet’s risk level and determining a proper course of treatment. In the event that a pet swallows human medications or other toxic substance, call a veterinarian or the ASPCA Animal Poison Control Center’s 24-hour hotline at 888-426-4435. The ASPCA experts’ top 10 list of dangerous drugs are:
NSAIDs (non-steroidal anti-inflammatory drugs) like ibuprofen or naproxen are the most common cause of pet poisoning in small animals, and can cause serious problems even in minimal doses. Pets are extremely sensitive to their effects, and may experience stomach and intestinal ulcers and, n the case of cats, kidney damage.
Antidepressants can cause vomiting and lethargy and certain types can lead to serotonin syndrome, a condition marked by agitation, elevated body temperature, heart rate and blood pressure, disorientation, vocalization, tremors and seizures.
Cats are especially sensitive to acetaminophen, which can damage red blood cells and interfere with their ability to transport oxygen. In dogs, it can cause liver damage and, at higher doses, red blood cell damage.
Medications used to treat ADHD (Attention Deficit Hyperactivity Disorder) in people act as stimulants in pets and can dangerously elevate heart rates, blood pressure and body temperature, as well as cause seizures.
Fluorouracil, an anti cancer drug, is used topically to treat minor skin cancers and solar keratitis in humans. It has proven to be rapidly fatal to dogs, causing severe vomiting, seizures and cardiac arrest even in those who’ve chewed on discarded cotton swabs used to apply the medication.
Often the first line of defense against tuberculosis, isoniazid is particularly toxic for dogs because they don’t metabolize it as well as other species. It can cause a rapid onset of severe seizures that may ultimately result in death.
Pseudoephedrine is a popular decongestant in many cold and sinus products, and acts like a stimulant if accidentally ingested by pets. In cats and dogs, it causes elevated heart rates, blood pressure and body temperature as well as seizures.
Anti-diabetics Many oral diabetes treatments, including glipizide and glyburide, can cause a major drop in blood sugar levels of affected pets. Clinical signs of ingestion include disorientation, lack of coordination and seizures.
Vitamin D derivatives: Even small exposures to Vitamin D analogues like calcipotriene and calcitriol can cause life-threatening spikes in blood calcium levels in pets. Clinical signs of exposure, including vomiting, loss of appetite, increased urination and thirst due to kidney failure, often don't occur for more than 24 hours after ingestion.
Baclofen is a muscle relaxant that can impair the central nervous systems of cats and dogs. Some symptoms of ingestion include significant depression, disorientation, vocalization, seizures and coma, which can lead to death.